Montana, 2013

Flash Flood and Damaging Winds in Montana, June 29, 2013

June 29, 2013 · NWS BYZ · 7 events in 4 counties and zones

A single line of thunderstorms moved from Park County to Yellowstone County during the early evening hours of the 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A single line of thunderstorms moved from Park County to Yellowstone County during the early evening hours of the 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 29, 1:49 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 29, 1:49 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
249 PM MDT SAT JUN 29 2013

.SHORT TERM...VALID FOR SUN AND MON...

MODEL SOLUTIONS REMAIN CONSISTENT WITH EACH OTHER IN THE SHORT-
TERM. UPPER LEVEL RIDGING WILL CONTINUE ACROSS THE FORECAST AREA
THROUGH MONDAY WITH ITS AXIS OVER IDAHO AND WESTERN MONTANA.
SHORTWAVE ENERGY EMBEDDED IN THE FLOW AROUND THE RIDGE WILL
INCREASE THE CHANCES OF MORE WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY ACROSS WESTERN AND CENTRAL PORTIONS OF THE FORECAST
AREA...PARTICULARLY DURING THE AFTERNOON/EVENING HOURS TODAY AND
SUNDAY. RADAR/SATELLITE DATA ARE ALREADY SHOWING CONVECTION
DEVELOPING OVER THE MOUNTAINS OF SOUTH- CENTRAL AND SOUTHWESTERN
MONTANA IN AN AREA OF INCREASING UPPER LEVEL DIVERGENCE.

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED OVER THE NEXT FEW DAYS
AS SHEAR REMAINS MARGINAL AND CAPE IS NOT TERRIBLY IMPRESSIVE.
HOWEVER...WITH SURFACE DEWPOINTS IN THE UPPER 40S TO 50S...AND
PWATS UPWARDS OF THREE- QUARTERS OF AN INCH IN SOME
LOCATIONS...ANY SHOWER OR THUNDERSTORM THAT DOES DEVELOP WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL. WEAK INVERTED V
SIGNATURES BELOW 10 KFT IN FORECAST SOUNDINGS FOR BILLINGS AND
LIVINGSTON ALSO HINT THAT ANY THUNDERSTORM OVER THE NEXT FEW DAYS
MAY PRODUCE GUSTY SUB-SEVERE WINDS. FURTHER EAST...UPPER LEVEL
CONVERGENCE/SUBSIDENCE WILL SUPPRESS CONVECTIVE DEVELOPMENT...SO
MOSTLY CLEAR AND DRY CONDITIONS ARE ANTICIPATED TO CONTINUE
THROUGH MONDAY FROM MILES CITY TO BROADUS EAST.

TEMPERATURES OVER THE NEXT FEW DAYS WILL CONTINUE TO BE QUITE
WARM...WITH DAYTIME HIGHS IN THE 80S TO LOW 90S...WHICH IS A FEW
DEGREES WARMER THAN AVERAGE FOR THIS TIME OF THE YEAR. STC

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

UPPER LEVEL RIDGE WILL REMAIN IN CONTROL OF THE REGION FOR MOST OF
THE EXTENDED PERIOD...WITH A TRANSITION TO LOWER HEIGHTS AND
INCREASED SHOWER/TSTM ACTIVITY POSSIBLE BY LATE IN THE WEEK.

MODELS NOW IN VERY GOOD AGREEMENT IN KEEPING THE RIDGE IN
PLACE...WITH NO IMPACTS FROM DEEP TROF IN THE CENTRAL U.S.
PREVIOUSLY IT WAS EXPECTED THAT SOME BACKDOOR COOLING WOULD SURGE
INTO SOUTHEAST MT WED/THU...BUT THAT SOLUTION IS NO LONGER IN THE
CARDS FOR US...PER STRONGER PACIFIC FLOW IN BC AND OVERALL LESS
AMPLITUDE OF THE WESTERN CONUS RIDGE.

TUESDAY WILL BE DRY/WARM WITH TEMPS MUCH LIKE THE NEXT COUPLE OF
DAYS...IE HIGHS IN THE MID 80S TO LOW 90S...WITH PERSISTENT
EASTERLY LOW LEVEL WINDS. LOOKS LIKE TEMPS WILL STEP UP A BIT
WED/THU AS RIDGE BEGINS TO FLATTEN WITH THE AFOREMENTIONED FLATTER
FLOW ACROSS WESTERN CANADA AND THE NORTHERN ROCKIES. THIS SHOULD
ALLOW FOR WARMER AIR TO SPILL EAST OF THE MOUNTAINS...THOUGH
MODELS CURRENTLY NOT ADVERTISING ANY PERIODS OF STRONG DOWNSLOPE
WINDS. HAVE ADJUSTED TEMPS UPWARD WED/THU...AND BELIEVE HIGHS WILL
GET FURTHER INTO THE 90S THAN WE HAVE SEEN IN THIS RECENT WARM
SPELL. A VERY WARM PREFRONTAL DAY IS NOT OUT OF THE QUESTION.

MODELS ALSO IN GOOD AGREEMENT IN SHOWING A BREAKDOWN OF THE RIDGE
AND INCREASED SHOWER/TSTM ACTIVITY BY FRI/SAT...THOUGH MUST STRESS
UNCERTAINTY HERE AS IT IS THE END OF THE EXTENDED PERIOD AND
MODELS TYPICALLY STRUGGLE WITH THE EVOLUTION OF A HIGH AMPLITUDE/
BLOCKY PATTERN. NONETHELESS WILL KEEP CLIMO POPS IN PLACE FOR
FRI/SAT...AND IN FACT SOME TSTM ACTIVITY MAY COMMENCE BY THU IN
OUR WEST AS ANOTHER PUSH OF HIGH LEVEL MOISTURE MAY WRAP AROUND
RIDGE BY THEN. AS FOR TEMPS...WE MAY COOL BACK TOWARD NORMAL BY
THE END OF NEXT WEEK.

JKL
&&

.AVIATION...

A WEAK DISTURBANCE WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING TO LOCATIONS ALONG AND WEST OF A KBIL-
KSHR LINE. LOCAL/BRIEF MVFR AND ERRATIC WIND GUSTS ARE POSSIBLE
WITH THESE STORMS...AND THE TAF SITE MOST LIKELY TO BE IMPACTED IS
KLVM. SOME SHOWER AND THUNDERSTORM ACTIVITY WILL LINGER INTO
SUNDAY. OTHERWISE...EXPECT VFR CONDITIONS TO PREVAIL TONIGHT AND
SUNDAY AS THE REGION REMAINS UNDER THE INFLUENCE OF STRONG HIGH
PRESSURE ALOFT. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 062/091 061/091 062/090 062/094 064/092 064/088 063/085
    32/T    20/U    00/U    01/U    12/T    22/T    22/T
LVM 056/091 056/091 054/092 054/095 056/092 056/086 053/084
    43/T    20/U    00/U    01/B    12/T    22/T    22/T
HDN 060/091 058/091 058/091 059/094 059/092 059/090 060/085
    21/B    11/U    10/U    01/U    12/T    22/T    22/T
MLS 060/088 061/088 061/088 061/090 062/091 063/089 063/086
    11/U    01/U    10/U    01/U    11/U    12/T    22/T
4BQ 058/086 058/087 057/086 057/087 057/088 059/088 057/086
    11/B    11/U    10/U    01/U    11/U    12/T    22/T
BHK 056/083 056/083 057/083 056/086 056/088 060/087 060/084
    01/U    01/U    10/U    01/U    11/U    12/T    22/T
SHR 057/088 055/086 055/087 055/090 055/091 056/088 056/085
    32/T    21/B    10/U    01/U    12/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS

In the hours before

Special weather statement, Jun 29, 4:08 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
508 PM MDT SAT JUN 29 2013

MTC009-095-097-292345-
STILLWATER MT-CARBON MT-SWEET GRASS MT-
508 PM MDT SAT JUN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STILLWATER...WESTERN
CARBON AND SOUTHERN SWEET GRASS COUNTIES UNTIL 545 PM MDT...

AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS EXTENDING FROM 21 MILES SOUTH OF BIG TIMBER
TO 8 MILES SOUTHWEST OF RED LODGE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RED LODGE...ABSAROKEE...BEARCREEK...DEAN...LUTHER...ROSCOE...NYE...
FISHTAIL...BELFRY...LIMESTONE...FOX...ROBERTS...WASHOE AND COONEY
RESERVOIR STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.

IF ON OR NEAR COONEY RESERVOIR...BE PREPARED TO GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE AS THESE STORMS APPROACH.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4501 10919 4501 10940 4558 11013 4565 10945
      4500 10862 4500 10902
TIME...MOT...LOC 2301Z 267DEG 26KT 4553 11000 4503 10936

CHAMBERS
Special weather statement, Jun 29, 4:38 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
538 PM MDT SAT JUN 29 2013

MTC067-300015-
PARK MT-
538 PM MDT SAT JUN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 615 PM
MDT...

AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF LIVINGSTON...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PEAS...BRIEF HEAVY RAIN AND WIND GUSTS UP TO
50 MPH ARE POSSIBLE WITH THIS STORM. GUSTS TO 50 MPH WERE REPORTED
NEAR BOZEMAN WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...PINE CREEK AND SPRINGDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE AS THIS STORM APPROACHES.

&&

LAT...LON 4553 11085 4559 11086 4559 11080 4585 11079
      4589 11029 4579 11029 4578 11022 4543 11022
      4548 11092 4552 11092
TIME...MOT...LOC 2335Z 270DEG 24KT 4567 11078

CHAMBERS
Special weather statement, Jun 29, 4:41 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
541 PM MDT SAT JUN 29 2013

MTC107-300015-
WHEATLAND MT-
541 PM MDT SAT JUN 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEATLAND COUNTY UNTIL
615 PM MDT...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES WEST OF HARLOWTON...MOVING SOUTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF DIMES...BRIEF HEAVY RAIN AND WIND GUSTS UP TO
40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWODOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE AS THIS STORM APPROACHES.

&&

LAT...LON 4659 10985 4634 10994 4621 11028 4623 11029
      4645 11029 4665 11027
TIME...MOT...LOC 2339Z 322DEG 32KT 4649 11035

CHAMBERS

The radar

The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Park

When
June 29, 5:11 PM MST
Where
Park County, (Lvm)livingston Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -110.450

Thunderstorm Wind, Park

When
June 29, 5:13 PM MST
Where
Park County, 2.07 mi S of Mission
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
45.690, -110.500

Thunderstorm Wind, Sweet Grass

When
June 29, 5:50 PM MST
Where
Sweet Grass County, 0.84 mi NE of Big Timber Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
45.810, -109.970

Flash Flood, Sweet Grass

When
June 29, 6:10 PM MST to 8:30 PM MST
Where
Sweet Grass County, 5.39 mi NNW of Big Timber to 5.66 mi NNW of Big Timber
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.906, -109.978

A mudslide was reported just north of Big Timber on Highway 191. There were additional reports of flash flooding from Big Timber to Melville.

Thunderstorm Wind, Sweet Grass

When
June 29, 6:12 PM MST
Where
Sweet Grass County, 8.52 mi SSE of Greycliff
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
45.660, -109.700

Cottonwood tree branches of 2 to 3 inches in diameter were broken.

Thunderstorm Wind, Stillwater

When
June 29, 6:45 PM MST
Where
Stillwater County, 3.12 mi NNW of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.670, -109.280

An estimated wind gust of 60 mph was reported just northwest of Columbus.

Thunderstorm Wind, Yellowstone

When
June 29, 7:25 PM MST
Where
Yellowstone County, 3.12 mi SSE of Rimrock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.790, -108.650

An estimated wind gust of 60 mph was reported on the west end of Billings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451706, 451707, 451782, 451815, 451781, 451783, 451784.